Alert archive / New York / Small Craft Advisories in 2018

Small Craft Advisory 85, NWS New York, NY

October 18, 2018

NWS New York, NY issued this small craft advisory at Oct 18, 2018, 3:18 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 18, 2018, 3:18 AM EDT (07:18 UTC)
Expired
Oct 18, 2018, 3:25 PM EDT
In force
12 hr
Issued by
NWS New York, NY

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this small craft advisory went out at Oct 18, 1:30 AM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Oct 18, 1:30 AM EDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service New York NY
130 AM EDT Thu Oct 18 2018

.SYNOPSIS...
Canadian high pressure builds to the south and then east
through Friday. A cold front approaches Friday night and pushes
off shore Saturday. High pressure builds in for the rest of the
weekend and pushes off shore Monday. Another cold front moves
late Tuesday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Dried the fcst out over ern portions of the area and on the
cstl waters. Otherwise, the front is well offshore and the fcst
is on track.

Good mixing expected through the overnight in the wake of this
front, with a gusty W/NW flow of 30 to 40 mph. Likely gradually
falling back to 25 to 30 mph late at night.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
Northern stream shortwave axis slides east Thursday morning,
with deep NW flow across the region as surface high pressure
builds to the SW of the region.

This setup should spell a sunny day outside of some early
strato-cu from lake streamers. With deep mixing, NW gusts of 25
to 30 mph are expected through the afternoon. 850 hpa temps only
moderating to -6 to -8 C would spell high temps only in the mid
to upper 40s across the region. These temps are generally 15
degrees below seasonable.

Winds and gusts should subside in the evening as high pressure
builds towards the Mid Atlantic. This should allow for good
radiational cooling conds across the interior valleys with a
moderate probability of a hard freeze down into the mid to upper
20s in these areas. Potential for freezing temps across the next
tier of zones south Thursday Night, where a freeze watch/warning
may be needed.

Elsewhere along the coastal plain, particularly NYC and LI,
there may be enough mixing to preclude good radiational cooling.
Temps should be able to fall into the mid to upper 30s once
again, with lower 40s for NYC/NJ metro.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
This period will start off with high pressure centered over the mid-
Atlantic States, pushing off shore during the day on Friday. An
upper level trough off the Northeast coast will continue to push
east away from the area.

A cold front will approach Friday night along with a high amplitude
trough. This front will move through late in the day on Saturday,
with a chance for showers for the entire area. The upper level
trough will be slower to push off shore as a semi-permanent low sets
up over southeastern Canada. This trough will remain over the
Northeast through the rest of the long term period as well as help
to lock in cooler than normal temperatures through the period with
the exception of Saturday, which will be near normal.

After the cold frontal passage, lake effect precipitation will
commence as cooler air move over the Great Lakes. There is the
potential for a shower to affect northwestern portions of the area,
such as Orange County. Additionally, the ECMWF is hinting at ocean
effect precipitation possibly affect Long Island.  However,
confidence and precipitation amounts will be too low to include even
a slight chance just yet, so will keep conditions dry for Saturday
night through the beginning of next week.

Thereafter, a cold front approaches and moves through Tuesday.
However, there are differences in the operational models with the
track of a weak low pressure system associated with this frontal
system. The ECMWF brings it farther south than the GFS. Will include
slight chance POPs for this possibility.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
VFR as high pressure builds into the region.

NW winds will gust into the 20s for most of the period, though
there could be a brief lull in gusts from about 08Z-09Z til
about 13Z. Winds also likely to veer a little more NW (320 true)
from 08Z- 09Z til about 17Z, then back to 290-300 true
thereafter. Winds gusts end around 22-00z.

.OUTLOOK FOR 06Z FRIDAY THROUGH MONDAY...
.Thursday night...VFR with diminishing NW winds.
.Friday...VFR. SW winds 10G15-20KT.
.Saturday...Chance of showers/accompanying MVFR conds. SW winds
10-15G20-25KT.
.Sunday...VFR. W-NW winds 15G20-25KT.
.Monday...VFR.

&&

.MARINE...
A strong cold front moves thru the waters this evening. The
tightening gradient and steepening lapse rates in its wake will
bring gale force wind gusts to all waters this evening into the
overnight, likely lingering over the eastern ocean waters
Thursday morning. A gale warning continues to address this
threat. Ocean seas likely build to 5 to 9 ft on the ocean,
highest southeast of Moriches Inlet tonight, as well as continue
at 3 to 5 ft for central and eastern LI sound.

Winds will gradually relent on Thursday as CAA wanes and
gradient weakens, with SCA conditions continuing on the ocean
waters, but gusts likely becoming marginal on the nearshore
waters. Winds and seas should fall below SCA on all waters
Thursday Night as high pressure builds to the south.

A prolonged period of strong SCA conditions will occur Friday into
Sunday with the approach and passage of a strong cold front
Saturday. Waves heights of 5 to 8 ft are possible on the ocean
waters Friday night into Saturday. Wind gusts of 25 kt are possible
for all waters through Sunday (with brief respites for non-ocean
waters), with some ocean zones possibly touching gale force winds
late Friday night into Saturday.

Sub-SCA conditions expected on Monday as high pressure moves over
the waters and the pressure gradient relaxes.

&&

.HYDROLOGY...
No widespread significant hydrologic issues are expected through the
beginning of next week.

&&

.CLIMATE...
Here are the record Minimum High Temperatures for Oct 18th.

Location.................Temp/Year
Central Park...............45/2009
John F Kennedy Airport.....49/2009
LaGuardia Airport..........47/2009
Newark, NJ.................47/2009
Bridgeport, CT.............47/2009
Islip, NY..................47/2009

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Freeze Warning until 9 AM EDT this morning for CTZ005>008.
NY...Freeze Warning until 9 AM EDT this morning for NYZ067-068.
NJ...Freeze Warning until 9 AM EDT this morning for NJZ002.
MARINE...Gale Warning until 6 AM EDT early this morning for ANZ330-335-
     338-340-345-355.
     Gale Warning until 11 AM EDT this morning for ANZ350-353.

&&

SYNOPSIS...JMC/JP/NV
NEAR TERM...JMC/NV
SHORT TERM...NV
LONG TERM...JP
AVIATION...BC
MARINE...JMC/JP/NV
HYDROLOGY...JP/NV
CLIMATE...
EQUIPMENT...
Hazardous weather outlook, Oct 17, 3:25 PM EDT, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
325 PM EDT Wed Oct 17 2018

CTZ009-NJZ006-104-106-108-NYZ071>075-078>080-176>179-181930-
Southern Fairfield-Hudson-Eastern Bergen-Eastern Essex-Eastern Union-
Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
325 PM EDT Wed Oct 17 2018

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-355-181930-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
325 PM EDT Wed Oct 17 2018

...GALE WARNING IN EFFECT UNTIL 6 AM EDT THURSDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-353-181930-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
325 PM EDT Wed Oct 17 2018

...GALE WARNING IN EFFECT UNTIL 11 AM EDT THURSDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ010>012-NJZ004-103-105-107-NYZ069-070-081-181930-
Southern New Haven-Southern Middlesex-Southern New London-
Eastern Passaic-Western Bergen-Western Essex-Western Union-Rockland-
Northern Westchester-Southeastern Suffolk-
325 PM EDT Wed Oct 17 2018

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Temps may drop to or just below freezing Thursday Night into early
Friday Morning. A freeze warning will be issued on Thursday if
confidence in freezing temperatures increases.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>008-NJZ002-NYZ067-068-181930-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Western Passaic-Orange-Putnam-
325 PM EDT Wed Oct 17 2018

...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM EDT THURSDAY...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 3:16 AM EDTFrost AdvisoryOKXRockland, Suffolk, Westchester30 hr
Oct 18, 3:16 AM EDTFreeze WarningOKXOrange, Putnam30 hr
Oct 18, 3:25 PM EDTGale WatchOKX12 hr
Oct 18, 3:25 PM EDTSmall Craft AdvisoryOKX61 hr

Nearby

Small Craft Advisories in New York, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.